Thunderstorm Wind, Pittsylvania
- When
- July 4, 12:30 PM EST
- Where
- Pittsylvania County, 2 mi NW of Pittsville
- Reported by
- UNKNOWN
- Coordinates
- 37.000, -79.500
Heavy thunderstorm rains caused Jones Creek to flood and close Figsboro Road in Martinsville. Lightning struck a sawmill in Bassett Forks, igniting a fire which completely destroyed mill, equipment, and stock.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 4th produced damaging winds, damaging lightning, and flash flooding.Thunderstorm winds downed trees from 2 miles northwest of Pittsville to Pittsville, and downed trees in Collinsville, blocking some roads.Heavy thunderstorm rains caused Jones Creek to flood and close Figsboro Road in Martinsville. Additional roads in Martinsville were flooded and closed by the heavy rain.Lightning struck a sawmill in Bassett Forks, igniting a fire which completely destroyed mill, equipment, and stock.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 4, 9:15 AM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1015 AM EDT WED JUL 4 2001 ACTIVITY OVER SRN WV AND WRN KY NOT MAKING GOOD PROGRESS EAST THIS MORNING. STILL APPEARS NORTHWEST PORTION OF THE CWA WILL CONTINUE TO GET SCRAPED BY SHOWERS AND OCNL THUNDER SO WILL GO CATEGORICAL THERE AND PROBABLY LOWER TEMPS. STRONG WAVE DIVING SE FROM THE GREAT LAKES EXTRAPOLATES TO PA/NY RGN BY EARLY EVENING. THIS SHOULD FIRE UP ACTIVITY LATE TODAY AND THIS EVENING ALONG STRENGTHENING LEE TROF. AREA ALSO WILL BE UNDER RRQ OF UPR JET AND MODELS CONFIRM SOME DECENT UVVS EAST OF THE MTNS BY 00Z. FOR NOW THE GOING FCST LOOKS GOOD ALTHOUGH WILL TWEAK IN THE WEST. .RNK.p.. NC...NONE. VA...NONE. WV...NONE. JDS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 AM EDT WED JUL 04 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
730 PM POCAHONTAS VA FLOODING
07/03/01 TAZEWELL RTE 644 CLOSED FROM 730
PM TO 930 PM BY TAZEWELL
POLICE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>046-058-059- WVZ042>045-041630- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1215 PM EDT WED JUL 4 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS WILL MOVE EAST INTO THE PIEDMONT DURING THE AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE...ESPECIALLY DURING THE MID AND LATE AFTERNOON HOURS AS A WEAK TROUGH OF LOW PRESSURE INTERACTS WITH THE HUMID AIR MASS ACROSS THE REGION. DAMAGING WINDS APPEAR TO BE THE PRIMARY THREAT WITH THESE STORMS...MAINLY ALONG AND EASTWARD FROM THE BLUE RIDGE...WHERE A LINE OR CLUSTERS OF STRONGER STORMS MAY DEVELOP. IN ADDITION...VERY HEAVY RAINFALL WILL ACCOMPANY THE HEAVIER THUNDERSTORMS WITH A QUICK ONE TO TWO INCHES POSSIBLE IN A BRIEF PERIOD. THIS MAY LEAD TO FLOODING ALONG SMALLER CREEKS AND STREAMS AS WELL AS POOR DRAINAGE AREAS. THE SKYWARN AMATEUR RADIO NETWORK AND INFORMATION FROM NATIONAL WEATHER SERVICE SPOTTERS MAY BE NEEDED THIS AFTERNOON. THOSE PLANNING OUTDOOR HOLIDAY ACTIVITIES SHOULD KEEP ABREAST OF THE CHANGING WEATHER CONDITIONS AND REMEMBER TO MOVE TO A PLACE OF SAFETY SHOULD THREATENING WEATHER DEVELOP. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JH/JDS
The national radar mosaic for the moment the first event began.
2 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258160, 5258163, 5258161, 5258162.